DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20174616

Case report- a rare survival of 2,4-D (ethyl ester) ingestions

Arun Tiwari, V. B. Singh, Deepak Kumar, B. L. Meena

Abstract


2,4-Dichlorophenoxyacetic acid (usually called 2,4-D) is a widely used systemic herbicide. Ingestion of 2,4 D (Ethyl Ester) is rarely reported. Ingestion of this substance leads to neurotoxicity, cardiotoxicity, hematotoxicity and nephrotoxicity. Previously reported cases describe toxicities of this agent with very high fatality, only 2 survived case reports are available. In our case the substance was identified readily and treatment started within hours of ingestion with prompt gastric lavage and forced alkaline diuresis. At the time of admission patient had already lost consciousness (i.e. neurotoxicity), patient had developed muscle fibrillations and fasciculations (i.e. myotoxicity) and during the hospital stay he got acute kidney injury (i.e. nephrotoxicity) but all toxicities recovered with treatment. Previously reported fatal cases had late identification of substance and only symptomatic supportive treatment was given whereas we used aggressive approach with forced diuresis and haemodialysis. We are reporting third survived case of 2,4-D (Ethyl Ester) poisoning and emphasizing key points in the management, early identification of substance, early institution of forced alkaline diuresis and use of renal function tests as prognostic marker with timely hemodialysis. 


Keywords


2,4 D (Ethyl Ester) ingestion, Role of alkaline diuresis and haemodialysis, Rare survival

Full Text:

PDF

References


Keller T, Skopp G, Wu M, Aderjan R. Fatal overdose of 2,4dichlorphenoxyacetic acid (2,4-D). Forensic Sci Int. 1994;65:1318.

Jorens PG, Heytens L, De Paep RJ, Bossaert L, Selala MI, Schepens PJ. A 2,4-dichlorophenoxyacetic acid induced fatality. Eur J Emerg Med. 1995;2:52-5.

Singh S, Yadav S, Sharma N, Malhotra P, Bambery P. Fatal 2,4-D (ethyl ester) ingestion. J Assoc Physicians India. 2003;51:609-10.

Bhalla A, Suri V, Sharma N, Mahi S, Singh S. 2,4-D (ethyl ester) poisoning: Experience at a tertiary care centre in northern India. Emerg Med J. 2008;25:30-2.

Nand N, Kumar H. A rare presentation of 2, 4-Dichlorphenoxyacetic acid (2, 4-D) poisoning. J Indian Academy Clin Med. 2013;14(2):171-2.

Singh S, Yadav S, Sharma N, Malhotra P, Bambery P. Fatal 2,4-D (Ethyl Ester) Ingestion. JAPI. 2003;51:609-10.

Nisse P, Cezard C, Peucelle D, Durocher A, Mathieu-Nolf M. [Fatal poisoning caused by the ingestion of a concentrated solution of 2,4-D and MCPP]. Acta Clin Belg. 2006;61(1):68-70.

Flanagan RJ, Meredith TJ, Ruprah M, Onyon LJ, Liddle A. Alkaline diuresis for acute poisoning with chlorphenoxy herbicides and ioxynil. Lancet. 1990;335;454-8.

Durakovic Z, Durakovic A, Durakovic S, Ivanovic D. Poisoning with 2,4-dichlorphenoxyacetic acid treated with haemodialysis. Arch Toxicol. 1992;66:518-21.

Jearth V, Negi R, Chauhan V, Sharma K. A rare survival after 2, 4-D (ethyl ester) poisoning: Role of forced alkaline diuresis. Indian J Critical Care Med. 2015 Jan 1;19(1):57-8.